Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

July 6, 2011Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jul 6, 2011, 1:27 PM EDT for Lewis County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 1:27 PM EDT (17:27 UTC)
Expired
Jul 6, 2011, 2:15 PM EDT
In force
48 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 31 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WWUS81 KBUF 061727
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
127 PM EDT WED JUL 6 2011

NYZ008-061815-
LEWIS NY-
127 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR HIGHMARKET...AND MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4347 7542 4348 7561 4359 7563 4372 7523
      4356 7520

$$

APFFEL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 6, 10:45 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 6, 10:45 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1045 AM EDT WED JUL 6 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK THIS
AFTERNOON AND GENERATE A FEW SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE FOLLOWING THE FRONT WILL BRING MORE SUNSHINE FOR THE
REMAINDER OF THE WEEK INTO THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AT 1030 AM...RADAR AND SATELLITE SHOWING A CLUSTER OF GENERALLY
BENIGN CONVECTION NORTH OF LAKE ONTARIO WITH A TRAILING NARROW AND
BROKEN LINE SOUTHWARD TO BETWEEN HAMILTON AND PORT HURON IN SOUTHERN
ONTARIO. WILL MAINTAIN CHANCE POPS FOR THE WESTERN ZONES TO THE
FINGER LAKES WITH LIKELY POPS FOR THE EASTERN LAKE ONTARIO ZONES FOR
SHOWERS AND SCATTERED THUNDERSTORMS DURING THE AFTERNOON. THE TREND
FROM THE MORE RECENT HRRR MODEL RUNS IS FOR THE STRONGER CONVECTION
TO FIRE UP TO THE EAST OF THE FORECAST AREA...OVER CENTRAL/EASTERN
NY LATER THIS AFTERNOON AND EVENING.

TONIGHT...MOST REMAINING SHOWERS SHOULD BE OVER BY MIDNIGHT AS THE
FRONT SLIDES OFF THE NEW ENGLAND COAST. OTHERWISE...EXPECT THE
CLOUDS TO THIN OUT FROM NORTHWEST TO SOUTHEAST AS HIGH PRESSURE
BUILDS  EAST FROM THE CENTRAL LAKES.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
FINE COMFORTABLE WX RETURNS TO OUR REGION FOR THURSDAY AS SFC HIGH
PRESSURE BUILDS SOUTH AND EAST ACROSS THE LAKES. THERE MAY BE SOME
LINGERING UPSLOPE CLOUD TO START THURS MORNING ACROSS SRN TIER IN
WAKE OF WED'S FRONTAL PASSAGE...BUT THIS SHOULD CLEAR AWAY BY LATE
MORNING/MIDDAY. 850 MB TEMPS OF 12-13C WILL SUPPORT NR 80...BUT
SEVERAL DEG COOLER NEAR LK ONTARIO WITH WEAK TO MODERATE NE FLOW.
CLEAR AND CALM THURS NT.

00Z MODELS ALL SHOW A SIMILAR SCENARIO FOR FRI WITH PASSAGE OF A
WEAK UPPER TROUGH IN AFTERNOON...WHICH WOULD DRAW A BIT MORE MOISTURE
AND INSTABILITY UP AHEAD OF IT ACROSS SRN TIER. THIS FEATURE WILL
ALSO LIFT THE OLD FRONT NORTHWARD AGAIN INTO INTO SRN PA/NJ WITH
MORE ABUNDANT CONVECTION DOWN THERE...BUT ENOUGH OF THREAT TO EDGE
OUR INTERIOR SRN TIER INTO LOW CHC POPS FOR FRI AFTERNOON AND SLGT
CHC ELSEWHERE. IT WILL BE A BIT MORE HUMID FRI WITH TEMPS INTO L80S.
ANY CLOUD AND ISOLD CONVECTION SHOULD SLIDE OFF TO OUR EAST AND
SOUTH FRI NT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
OUR RECENT TREND OF WARM DRY WX LOOKS TO CONTINUE FOR THE UPCOMING
WEEKEND WITH MODEL AGREEMENT SO STRONG AS TO GIVE AS MUCH OF A
"LOCK" AS POSSIBLE FOR BOTH DAYS THIS FAR OUT. SFC HIGH SPRAWLS ACROSS
THE LAKES SATURDAY AND SLIDES TO NEW ENG SUNDAY. NOTHING BUT SUNNY
SKIES BOTH DAYS...ALTHOUGH SOUTHERLY FLOW WILL ADD SOME HUMIDITY FOR
SUNDAY ALONG WITH A FEW DIURNAL CU/TCU. INSTABILITY WILL INCREASE
SOME FOR SUN AFTERNOON BUT WE SHOULD BE WELL CAPPED SO WILL TOP OFF
POPS IN 10-15 RANGE FOR INTERIOR SRN TIER AND LESS ELSEWHERE.
850 MB TEMPS OF 14-15C SAT AND 16-18C SUNDAY SUPPORT L-M 80S
SATURDAY AND M-U 80S SUNDAY...A TRUE SUMMER WEEKEND.

MODELS ALSO IN GOOD AGREEMENT WITH NEXT FRONTAL PASSAGE ON
MONDAY...WITH 00Z ECMWF A FEW HOURS FASTER THAN GFS. CONFIDENT
ENOUGH TO INCR POPS TO 40 FOR ITS PASSAGE...SPECIFIC TIMING
IMPOSSIBLE THIS FAR OUT BUT IT WILL BE HUMID. THE FRONT LOOKS
PROGRESSIVE ENOUGH TO ALLOW FOR ANOTHER PUSH OF DRIER MORE
COMFORTABLE AIR TO FOLLOW ON TUESDAY. 00Z ECMWF INDICATING ANOTHER
DRY AND PLEASANT WEEK THEREAFTER.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS WILL PERSIST THROUGH THE 24 HOUR TAF PERIOD.
THERE WILL BE A GRADUAL INCREASE IN VFR CLOUDS AS A COLD FRONT
APPROACHES FROM THE CENTRAL GREAT LAKES AND CROSSES THE AREA THIS
AFTERNOON. A FEW SHOWERS AND POSSIBLE THUNDERSTORMS THAT ACCOMPANY
THE FRONT MAY LOWER VSBY TO MVFR FOR A BRIEF TIME DURING THE
AFTERNOON...ESPECIALLY VCNTY KART WHERE THERE IS A GREATER CHANCE
FOR CONVECTION.

OUTLOOK...
THURSDAY THROUGH SUNDAY...VFR.

&&

.MARINE...
FINE BOATING CONDITIONS ACROSS THE LOWER GREAT LAKES WILL CONTINUE
THROUGH MUCH OF THE WEEK WITH WINDS GENERALLY LESS THAN 15 KNOTS AND
WAVES 2 FEET OR LESS. A COLD FRONT WILL CROSS THE REGION THIS
AFTERNOON AND GENERATE A FEW THUNDERSTORMS WHICH MAY PRODUCE SOME
LOCALLY HIGHER WINDS AND WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TJP
NEAR TERM...TJP/WCH
SHORT TERM...APFFEL/SFM
LONG TERM...APFFEL/SFM
AVIATION...TJP
MARINE...SFM/TJP
Hazardous weather outlook, Jul 6, 5:01 AM EDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
501 AM EDT WED JUL 6 2011

NYZ001>008-010>014-019>021-085-070915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
501 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-070915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
501 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

In the hours before

Special weather statement, Jul 6, 1:27 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
127 PM EDT WED JUL 6 2011

NYZ008-061815-
LEWIS NY-
127 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR HIGHMARKET...AND MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4347 7542 4348 7561 4359 7563 4372 7523
      4356 7520

APFFEL

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:55 PM EDTSevere Thunderstorm WarningBUFErie, Genesee35 min
Jul 6, 4:10 PM EDTSpecial Weather StatementBUFNiagara35 min
Jul 6, 4:20 PM EDTSpecial Marine WarningBUF55 min
Jul 6, 4:25 PM EDTSpecial Weather StatementBUFOntario35 min

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.